Monday, 15 August 2011

day 12

There's nothing quite like interacting in a lucid dream with an old and significant crush.  That we were visited by swarms of mosquitoes towards the end of this dream didn't detract from such a wonderful and unexpected feeling.  That I woke up madly scratching my hands and feet only slightly detracted from it.

The first thing today was my doctor's appointment.  After I recounted my recent experience and the rash's various manifestations and tendencies since it began, my doctor suggested we take treatment to the next level with a short course of steroids, a stronger topical cortisone cream, and revisit the case in 5 days time.  Just to be sure, she rang a consultant at the Infectious Diseases unit of the Alfred Hospital, which is one of the premier centers in the world for HIV research and treatment, and described the course and manifestations of the rash.  She was advised to take me off the medication.  


Nevertheless, and I'm glad we made this decision, we both felt that it was worth giving it a final shot with the stronger medication.  Because I'd already been through so much, I didn't want to risk going through a different sort of hell with another new medication, have more tablets to juggle in the future, and go right back to square one with something new and possibly less clinically effective.  Sometimes sheerbloodymindedness can be a good thing - it has served me well at work, and has helped me not lose sight of my goal through the course of this rash.  Besides, apart from the rash, it could have been my imagination, but I did feel much better on Atripla than at any time since I was diagnosed.


I was reduced to 25 mg of Phenergan at night, and was prescribed 25 mg/day (50 mg on the first day) of the steriod Solone (prednisolone), and Diprosone topical cream (betamethasone).


I then walked around Acland St, St Kilda, because I needed to get out of my apartment and into the fresh air to lift my spirits.  It was a beautiful winter morning, and I enjoyed a late breakfast there before taking back some items from my favourite cake shop (Monarch) to my apartment.  My feet punished me for this expedition, and looked like this afterwards (this is after I put the Diprosone cream on them):


For the rest of the day, my hands and shoeless feet went on the attack, as if to spite the stronger medication that now hit them.  Every few hours, I settled them down in my bath of ice-cold water, but the rash continued to seed and advance across them.  I had not experienced itchy palms during the day before - this now started to happen, and it additionally felt like pins stuck in them as well.  The rash also began to seed and advance down my calves and forearms, and to a lesser extent in my pelvic region.  I knew tonight was not going to be much fun.


Before I went to bed, my feet looked like this:


Y
ou can see where the band of my sock was, despite virtually no pressure on that area on previous days (I wore very soft, absorbent, cotton socks) - this is how sensitive the skin is at this stage, and how ready the mast cells are to discharge histamine and a host of other chemicals at the slightest provocation.  I can also state that the stronger topical cream had no effect that I noticed, despite a very careful and thorough application before bedtime and earlier that day.

What I endured that night can only be described as a firestorm of itchiness, heat, and swollenness on my hands and feet.  I had to get out of bed and plunge them into the bath on an hourly basis, up to elbow and knee, for a full ten minutes.  Despite that, and despite my best efforts to try to get to sleep before they started up again, I'd find myself uncontrollably and continually scratching, with nails a tenth of a millimeter long, each hand or foot in turn, between digits, on the palms and soles, up and down the ankles, and it never seemed to end.  At its height at 3.30 am, I began to wonder if the consultant at the Alfred Hospital might not have been right after all....and then I managed to get to sleep at 4 am and stay asleep... 


3 comments:

  1. My boyfriend is going through this for the first time after being on atripla 9 days, and I don't know what to do or how to help him, I try and say to him that this it's all normal side effects and will eventually fade out but he can't sleep and it's his first night with this rush. I hate seeing him lime this. :(

    ReplyDelete
    Replies
    1. Thanks for this blog, this was the most personal view I found about this rush and it helps my worries go away a little.

      Delete
    2. He woke me up @ 5 am telling me that it's itching too much and that he can't sleep, we're just googling what to do to calm the rush at this hour with no luck. :(

      Delete